Meet your 2021 Best of the Best Pharmacy Award winners! Read more >
Skip to main content

Take this, not that? Be aware of cold and flu medicine interactions

When you’re looking for a cough suppressant or decongestant, keep these potential side effects in mind

COVID-19 has dominated the news for months, but colds and other respiratory viruses haven’t disappeared. In addition to the pandemic, cold and flu season is approaching. “What you can certainly expect is more colds and flu than last year,” says David Cutler, MD, a family medicine physician at Providence Saint John’s Health Center in Santa Monica, California.

So, you might want to start thinking about the medications to treat cold symptoms and other respiratory ailments. But be cautious about potential cold and flu medicine interactions because you might not realize that certain drugs don’t mix well. 

According to the U.S. Food and Drug Administration (FDA), a drug-drug interaction occurs when two or more medications interact with each other.

One very common type of drug-drug interaction is a cold medicine interaction. This can happen when you take a cold or flu medication that interferes with the action of another medicine that you’re taking, or when you take multiple medications that cause side effects when combined. Some products contain one or two active ingredients, where others contain three or four.  This is why it’s important to understand each ingredient.

Common ingredients in many cold and flu medications

The next time you’re shopping for a cold-and-flu medication for yourself, take a good long look at the list of ingredients. (The American Academy of Pediatrics recommends against giving children younger than 4 over-the-counter cold and cough medications, which contain the ingredients below, except for acetaminophen or ibuprofen for fever and pain.) 

Although the specific combination of ingredients will vary from product to product, common ingredients in over-the-counter medications include:

Acetaminophen

Commonly known by its brand name, Tylenol, acetaminophen is a pain reliever and also reduces fever. 

See acetaminophen interactions here.

Chlorpheniramine maleate

Chlorpheniramine is an antihistamine that reduces cold and allergy symptoms and can be found in OTC medications such as Chlor-Trimeton and Chlor-Tabs.

See chlorpheniramine interactions here.

Diphenhydramine

Diphenhydramine is an antihistamine that will address your runny nose, sneezing, and itchy, watery eyes. It is the generic name for Benadryl allergy medicine.

See diphenhydramine interactions here.

Dextromethorphan

This ingredient, which belongs to a class of drugs known as antitussives, helps suppress your cough. You can find it in OTC products like Delsym, Robitussin, Dayquil Complete, Tylenol Cold Multi Symptom formulations, and others. 

See dextromethorphan interactions here.

Guaifenesin

Guaifenesin is an expectorant—that is, it thins and loosens mucus to make it easier to cough up and out of your body. It does not decrease the amount of secretions, just makes them thinner. It’s the generic form of Mucinex and is a component in DayQuil Complete, and Robitussin Severe Multi-Symptom Cough Cold and Flu.

See guaifenesin interactions here.

Phenylephrine

This ingredient relieves nasal congestion and sinus congestion and pain. It can be found in Sudafed PE (not just plain Sudafed, as that contains pseudoephedrine), NyQuil Severe, and other similar OTC products. 

See phenylephrine interactions here.

Pseudoephedrine

Pseudoephedrine is another common nasal decongestant that can be found in products like Chlor Trimeton Nasal Decongestant and various Sudafed formulations.

See pseudoephedrine interactions here.

Watch out for doubling up 

When you feel a cold coming on, your first instinct may be to purchase some medication to address your symptoms. Stop and read the label on each package before you buy anything. Many popular cold and flu medications do contain more than one active ingredient in an attempt to control multiple symptoms at once. In theory, that should simplify the process. 

“However, sometimes this convenience is confusing because it may seem like you need two separate medications to cover all your symptoms,” says Danielle Carter, MD, a family physician at Ascension St. Vincent’s Riverside in Jacksonville, Florida, and new physician member of the American Academy of Family Physicians Board of Directors. “Unfortunately, this can easily lead to accidentally ‘doubling up’ on specific ingredients that can cause side effects that can range from uncomfortable to dangerous.”

For example, consider the possibility of a Nyquil interaction. Here’s how that could happen: you might pick up a product like Nyquil, Dayquil, or Theraflu, all of which contain acetaminophen, in addition to other ingredients. But if you’re already taking Tylenol, you could wind up with a double dose of acetaminophen. That could lead to some side effects like cramping, loss of appetite, nausea, and stomach pain. “So it is important to consult the label before buying or taking anything,” Dr. Cutler adds. 

Other potential interactions to consider

It’s not just cold medicine interactions that you need to be cautious about. Consider all medications, including both OTC and prescription (and other treatments) that you are taking. Interactions can occur between them and any cold and flu drugs you take. For example, some interactions occur if you combine phenylephrine and guaifenesin with other meds.

So, it’s a good rule of thumb to check out the potential interactions of any medication that you’re taking or plan to take. “Before taking anything over the counter, make sure your doctor or pharmacist is aware of all the medications you’re taking,” says functional medicine practitioner Christine Manukyan, Pharm.D. “For example, someone with recent internal bleeding due to taking a blood thinner like warfarin/coumadin should not take any cold and flu medications that may increase the risk of bleeding such as ibuprofen.” 

Other treatments that you might be taking: 

Antidepressants and dextromethorphan or pseudoephedrine

It’s generally considered safe to take antidepressants while taking cold medicine. “However, cold/flu medications that contain dextromethorphan may increase the risk of a rare side effect called serotonin syndrome when taken with SSRIs and SNRIs,” Dr. Carter says. “Since there are many OTC options that do not contain that ingredient, it is probably best to avoid it just to be cautious.” Dr. Manukyan also cautions that you should avoid mixing products containing pseudoephedrine if you’re taking an older type of antidepressant known as a monoamine oxidase inhibitor (MAOI), as it could cause a hypertensive crisis.

Anti-hypertensives and pseudoephedrine

“The concern with OTC cough/cold medications and high blood pressure is that the medications may further raise your blood pressure,” says Dr. Carter. “The ingredient most likely to do this is pseudoephedrine, but you should also use caution with some nasal sprays.” Your healthcare provider might suggest choosing an OTC product with phenylephrine instead. 

Elderberry and immunosuppressants

Elderberry products aren’t technically medication, as they’re considered supplements, but many people do turn to them when cold and flu season approach. “Elderberry is safe and effective for many patients, except for those who are taking medications to suppress their immune system, i.e., immunosuppressants,” says Dr. Manukyan. “Medications that decrease the immune system interact with elderberry.” She cautions that elderberry-drug interactions could potentially occur as a result of taking elderberry along with corticosteroids like prednisone, as well as cyclosporine and other immunosuppressants.

Tamiflu

Should you be concerned about a Tamiflu drug interaction if your healthcare provider prescribes this antiviral in the early stages of a case of influenza? “Luckily, Tamiflu does not interact with the ingredients of most over-the- counter cold and flu medications,” says Dr. Carter.

Other considerations when taking cold meds 

Another consideration: Some meds contain added colors and flavorings. “Make sure to mention all your allergies to your pharmacist when picking over-the-counter cold and flu medication,” says Dr. Manukyan.

Also, it’s probably best to avoid drinking alcohol when taking any cold or flu medications. Alcohol can increase the effect of ingredients like dextromethorphan, and it can compound the sedative effect of antihistamines. Plus, many cold meds contain acetaminophen which could potentially lead to liver damage if mixed with alcohol. 

“The overall advice I would give before taking medication for colds or flu is to balance the benefits against the risks,” Dr. Cutler says. “Doing so may make mom’s chicken soup seem like the best medicine of all.”